Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 171, NWS San Angelo, TX

September 30, 2021Nolan County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Sep 30, 2021, 2:27 PM CDT for Nolan County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 30, 2021, 2:27 PM CDT (19:27 UTC)
Expired
Sep 30, 2021, 3:15 PM CDT
In force
48 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Nolan County, TX

The radar

The San Angelo radar (KSJT), 112 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 2:48 PM CDTHAIL 1.25Sweetwater, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 30, 12:44 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1726 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WUUS54 KSJT 301927
SVRSJT
TXC353-302015-
/O.NEW.KSJT.SV.W.0171.210930T1927Z-210930T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
227 PM CDT Thu Sep 30 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  North central Nolan County in west central Texas...

* Until 315 PM CDT.

* At 226 PM CDT, a severe thunderstorm was located over Camp Boothe
  Oaks, or near Roscoe, moving east at 10 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Sweetwater and Camp Boothe Oaks. 

This includes Interstate 20 between Mile Markers 239 and 248.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3231 10050 3246 10050 3249 10034 3230 10031
TIME...MOT...LOC 1926Z 263DEG 8KT 3240 10047 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:17 PM CDT, 10 minutes earlier.

Area forecast discussion, Sep 30, 2:17 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
217 PM CDT Thu Sep 30 2021

...New LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 149 PM CDT Thu Sep 30 2021

Showers and thunderstorms are developing across the Big Country
early this afternoon, in advance of a weak cold front and some lift
ahead of an upper low/trough over the Four Corners region. This
system will advance east across New Mexico tonight and into West
Texas by tomorrow afternoon. As an embedded disturbance approaches
from the west, lift will increase through the evening hours, with
convection increasing in areal coverage. A moderately unstable
airmass is in place this afternoon, along with steep lapse rates
and enough shear for a few severe storms to develop into the
evening hours. The best chance for severe storms will generally be
west of a Stamford, San Angelo to Sonora line, where large hail
and damaging winds will be the main hazards. Convection is
expected to overspread the rest of the area overnight, with the
severe threat decreasing. In addition to severe storms, heavy
rainfall and localized flooding will be a concern through tonight,
just about anywhere across the forecast area as PWATS remain
between 1.5 and 2 inches.

For Friday, with additional upper level support, a stalled frontal
boundary over the area and a moist airmass in place, additional
showers and thunderstorms are expected. The main concern tomorrow
will be heavy rainfall and localized flooding. Temperatures will
cooler tomorrow, with highs in the upper 70s to around 80 degrees.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 215 PM CDT Thu Sep 30 2021

By 0Z Saturday, the upper low responsible for bringing
substantial chances for showers and storms Thursday and Friday will
be centered over southeastern Colorado, northeastern New Mexico, and
southwestern Kansas. With shortwaves expected to continue rounding
the base of the low providing of upper level support, plentiful
atmospheric moisture with continued south/southeasterly flow through
850 mb (along with PWat values between 1.4-1.75 inches), and an
expected stalled frontal boundary to continue providing surface
lift, have kept widespread Likely PoPs through Friday night. As we
move into Saturday, the upper low will continue to move northeast
into Kansas before opening up into a trough early on Sunday. As the
low moves northeast, rain chances will decrease across the area from
west to east on Saturday. By 09Z Sunday, rain chances will come to
an end across the area and skies will begin to clear out as drier
air filters in behind the front. Lows Friday night will be in the
low 60s behind the stalled front with mid to upper 60s ahead of the
front. Highs on Saturday will stick in the upper 70s to low 80s due
to enhanced cloud cover and rain chances.

The rest of the long term looks dry and pleasant. An upper level
ridge will follow in behind the aforementioned upper level low
allowing for increased subsidence. The beginning of next week is
expected to have plenty of sunshine and beautiful daytime highs in
the upper 70s to low 80s with dewpoints in the low 50s and overnight
lows in the mid to upper 50s. It looks as though we might finally
get our shot at real fall as we head into October.

&&

.AVIATION...
(18Z TAFS)
Issued at 1250 PM CDT Thu Sep 30 2021

Currently seeing VFR conditions across the terminals. Scattered
to numerous showers and thunderstorms will develop initially
across the northern terminals this afternoon and early evening,
then spread south and east across the remaining terminals later
this evening and overnight. Some hail and gusty winds possible
mainly at KSJT and KABI through mid evening, with heavy rainfall
possible as well. Expect lower ceilings and visibilities
associated with convection. A weak cold front will move through
the area this evening and overnight, with mainly MVFR ceilings
developing after midnight. Additional showers/storms are possible
into the morning hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 64  80  64  81 /  80  70  80  40
San Angelo 	 63  80  63  83 /  80  70  80  40
Junction 	 64  82  65  83 /  70  80  70  70
Brownwood 	 64  81  65  83 /  80  70  80  70
Sweetwater 	 63  78  63  81 /  80  70  80  30
Ozona      	 63  78  64  82 /  80  70  80  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...24
LONG TERM....50
AVIATION...24
Hazardous weather outlook, Sep 30, 1:50 PM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
150 PM CDT Thu Sep 30 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
150 PM CDT Thu Sep 30 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected this afternoon through
tonight. The main hazard is heavy rainfall which could lead to
localized flooding. However the threat for damaging winds and
large hail is present and will be possible with storms,
especially this afternoon and early this evening. Occasional to
frequent lightning will also be possible with these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will continue to be possible both Friday
and Saturday. Heavy rainfall leading to localized flooding and
occasional lightning will be the main hazards. Severe weather is
not currently anticipated with this activity.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and
evening, mainly in the Big Country, Concho Valley, and Edwards
Plateau. Please relay any information about observed weather to
the NWS while following all local, state and CDC guidelines.

In the hours before

Special weather statement, Sep 30, 10:36 AM CDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1036 AM CDT Thu Sep 30 2021

TXZ098-113-301615-
Haskell TX-Jones TX-
1036 AM CDT Thu Sep 30 2021

...A strong thunderstorm will impact portions of southern Haskell and
northeastern Jones Counties through 1115 AM CDT...

At 1036 AM CDT, Doppler radar was tracking a strong thunderstorm near
Paint Creek, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Haskell, Stamford, Rule, Lake Stamford Marina, Irby and Paint Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3330 9947 3293 9962 3293 9994 3323 9993
TIME...MOT...LOC 1536Z 189DEG 16KT 3303 9972

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

24
Special weather statement, Sep 30, 12:58 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1258 PM CDT Thu Sep 30 2021

TXZ054-301845-
Nolan TX-
1258 PM CDT Thu Sep 30 2021

...A strong thunderstorm will impact portions of northwestern Nolan
County through 145 PM CDT...

At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm over
Roscoe. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sweetwater, Roscoe, Wastella, Champion, Camp Boothe Oaks, I-
20 Near The Nolan-Mitchell County Line, Us-84 Near The Nolan-
Fisher County Line and The Intersection Of Ranch Road 608 And Highway
147.

This includes Interstate 20 between Mile Markers 229 and 243.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Texas.

&&

LAT...LON 3233 10041 3233 10067 3252 10066 3252 10042
TIME...MOT...LOC 1758Z 285DEG 3KT 3242 10055

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 30, 1:46 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service San Angelo TX
146 PM CDT Thu Sep 30 2021

TXZ114-301930-
Shackelford TX-
146 PM CDT Thu Sep 30 2021

...A strong thunderstorm will impact portions of northeastern
Shackelford County through 230 PM CDT...

At 145 PM CDT, Doppler radar was tracking a strong thunderstorm near
Albany, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albany and Fort Griffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3295 9909 3291 9910 3267 9931 3276 9948
      3296 9931 3296 9910
TIME...MOT...LOC 1845Z 208DEG 19KT 3275 9936

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 7:04 PM CDTSpecial Weather StatementSJTMcCulloch41 min
Sep 29, 8:16 PM CDTAreal Flood AdvisorySJTMcCulloch, Menard119 min
Sep 29, 8:32 PM CDTSpecial Weather StatementSJTMenard43 min
Sep 29, 9:21 PM CDTSpecial Weather StatementSJTMason39 min
Sep 29, 9:48 PM CDTAreal Flood AdvisorySJTKimble, Mason117 min
Sep 30, 10:36 AM CDTSpecial Weather StatementSJTHaskell39 min
Sep 30, 12:58 PM CDTSpecial Weather StatementSJTNolan47 min
Sep 30, 1:44 PM CDTFlash Flood Warning Considerable damage threatSJTNolan3 hr
Sep 30, 1:46 PM CDTSpecial Weather StatementSJTShackelford44 min
Sep 30, 2:06 PM CDTSevere Thunderstorm WarningSJTNolan39 min
Sep 30, 2:42 PM CDTSpecial Weather StatementSJTJones48 min
Sep 30, 2:44 PM CDTAreal Flood AdvisorySJTJones, Taylor2 hr
Sep 30, 2:50 PM CDTSpecial Weather StatementSJTSterling40 min
Sep 30, 3:08 PM CDTFlash Flood Warning Considerable damage threatSJTNolan3 hr
Sep 30, 3:16 PM CDTSpecial Weather StatementSJTFisher44 min
Sep 30, 3:28 PM CDTSpecial Weather StatementSJTJones47 min
Sep 30, 3:29 PM CDTFlash Flood Warning Considerable damage threatSJTCallahan, Jones, Shackelford, Taylor3 hr
Sep 30, 3:45 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan, Taylor28 min
Sep 30, 3:51 PM CDTSevere Thunderstorm WarningSJTJones, Taylor39 min
Sep 30, 4:09 PM CDTAreal Flood AdvisorySJTFisher, Jones, Nolan, Runnels, Taylor2 hr
Sep 30, 4:27 PM CDTSpecial Weather StatementSJTRunnels48 min
Sep 30, 4:43 PM CDTSpecial Weather StatementSJTRunnels32 min
Sep 30, 5:16 PM CDTSpecial Weather StatementSJTCallahan, Coleman44 min
Sep 30, 5:50 PM CDTSpecial Weather StatementSJTCrockett40 min
Sep 30, 5:52 PM CDTAreal Flood AdvisorySJTColeman, Concho, McCulloch, Runnels113 min
Sep 30, 5:58 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, McCulloch47 min
Sep 30, 6:27 PM CDTAreal Flood AdvisorySJTCrockett, Irion2 hr
Sep 30, 6:43 PM CDTSevere Thunderstorm WarningSJTMcCulloch34 min
Sep 30, 6:46 PM CDTFlash Flood Warning Considerable damage threatSJTColeman, Concho, McCulloch3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.